To the Editor.
—We read with interest the report on 3,4-methylenedioxymethamphetamine (ecstasy).1 The toxic effects of this drug—hyperthermia, autonomic instability, increased motor restlessness, and death by renal failure—appear to be similar to certain features of both the "serotonin (5-HT) syndrome"2 and neuroleptic malignant syndrome (NMS).The serotonin syndrome has been reported in depressed patients who are taking a combination of medications that enhance central nervous system serotonin function such as tryptophan, monoamine oxidase inhibitors, and other antidepressant medications. The most frequently reported symptoms that comprise the syndrome are changes in mental status, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. The precise etiology of the syndrome is unclear, although some evidence supports the theory that it is caused by hyperstimulation of the 5-HT1A receptor in the brainstem and spinal cord. This is based on animal research in which 5-HT2 antagonism with specific 5-HT2 antagonists, mianserin hydrochloride
Ames D, Wirshing WC. Ecstasy, the Serotonin Syndrome, and Neuroleptic Malignant Syndrome—A Possible Link? JAMA. 1993;269(7):869. doi:10.1001/jama.1993.03500070049022
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: